Kansas, 2013

Damaging Winds in Kansas, July 25, 2013

July 25, 2013 · NWS TOP · 2 events in 1 county or zone

On the afternoon of July 25, 2013 widespread showers and thunderstorms spread across the area. One thunderstorm in particular was strong enough to briefly produce 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of July 25, 2013 widespread showers and thunderstorms spread across the area. One thunderstorm in particular was strong enough to briefly produce 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 11:42 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 25, 11:42 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT THU JUL 25 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CDT THU JUL 25 2013

ANOTHER TRICKY FORECAST IN STORE FOR THE FORECAST AREA TODAY...AS
RAIN CHANCES ONCE AGAIN COME AROUND FOR NORTHEAST KANSAS. AT THE
SURFACE A WEAK TROUGH CURRENTLY RESIDES OVER THE HIGH PLAINS WELL
WEST OF THE FORECAST AREA. THIS LOW WILL GRADUALLY SLIDE SOUTHEAST
THROUGH THE DAY. AHEAD OF THIS SURFACE LOW WINDS WILL RESPOND OUT OF
THE SOUTH...USHERING IN WARM/MOIST AIR INTO WESTERN AND CENTRAL
KANSAS. BY MID DAY TODAY DECENT ISENTROPIC LIFT IN RESPONSE TO THE
WARM AIR ADVECTION SHOULD KICK OFF A ROUND OF THUNDERSTORMS ACROSS
CENTRAL AND NORTH CENTRAL KANSAS. PERHAPS A FEW OF THESE SHOWERS
WILL SPILL INTO OUR FAR WESTERN ZONES IN NORTH CENTRAL KANSAS BY THE
MID MORNING TO EARLY AFTERNOON HOURS. A MORE ROBUST CHANCE FOR RAIN
WILL EXIST LATER THIS AFTERNOON THROUGH THIS EVENING AS A MID LEVEL
WAVE WITH AN ENHANCED VORTICITY MAXIMUM WILL SLIDE SOUTHEASTWARD
THROUGH CENTRAL AND EASTERN KANSAS. CURRENTLY WATER VAPOR IMAGERY
SHOWS SOME ENHANCED CLOUDINESS IN FAR NW SOUTH DAKOTA...LIKELY IN
RESPONSE TO THIS WAVE...WHICH WILL MAKE IT TO THIS AREA BY MID DAY.
MODELS SEEM TO HAVE CONVERGED ON A SOLUTION IN WHICH A MESOSCALE
CONVECTIVE SYSTEM WILL FORM ALONG THE LEADING EDGE OF A 20 TO 30 KT
850 JET. THE GENERAL CONSENSUS IS THAT THIS MCS WILL SLIDE JUST TO
THE SOUTH OF THE FORECAST AREA...REMAINING IN SC OR SE KANSAS AS IT
PUSHES SOUTHEASTWARD. GIVEN THAT THERE WILL BE SOME MID TO UPPER
SUPPORT FOR UPDRAFT FORMATION...WILL KEEP CHANCE POPS IN THE
FORECAST FOR THURSDAY...BUT GIVEN MODELS MISHANDLING OF RECENT
EVENTS WILL REMAIN SOMEWHAT SUBDUED IN THE HANDLING OF PRECIPITATION
LIKELIHOOD AND COVERAGE. ONCE THE MID LEVEL WAVE MOVES THROUGH THE
AREA A COOL FRONT WILL LIKELY SLIDE INTO NORTHEAST KANSAS ALONG THE
LEADING EDGE OF A WEAKLY DEFINED SURFACE RIDGE. THIS WOULD PROVIDE
YET ANOTHER CHANCE TO GET SOME RAIN ACROSS FAR EASTERN KANSAS AS LOW
LEVEL CONVERGENCE ASSOCIATED WITH THE FRONT MAY BE ABLE TO BRING
ENOUGH LIFT TO GET SOME SHOWERS GOING FOR THE FAR EASTERN PORTION OF
THE STATE.

THE TEMPERATURE FORECAST FOR THURSDAY IS ALSO RATHER TRICKY AS CLOUD
COVER AND POTENTIAL PRECIPITATION WILL PLAY A ROLE IN HOW WARM
CONDITIONS GET...ESPECIALLY IN THE FAR WESTERN ZONES TOWARD C/NC
KANSAS. WITH CLOUD COVER AND PERHAPS SOME PRECIPITATION OCCURRING
PRIOR TO OR DURING PEAK HEATING ITS CONCEIVABLE THAT THAT AREA COULD
STRUGGLE TO GET TO THE 80S. SHOULD THE CLOUDS BREAK UP...MORE
HEATING WOULD OCCUR AND TEMPS WILL HAVE NO PROBLEM REACHING THE
LOWER TO MID 80S. FOR NOW HAVE OPTED TO GO WITH A SLIGHTLY COOLER
FORECAST THAN GUIDANCE FOR TODAYS HIGHS...BUT DIURNAL TRENDS WILL
NEED TO BE MONITORED THROUGHOUT THE DAY. FURTHER EAST...THERE IS A
BETTER CHANCE THAT THE AREA COULD GET TO PEAK HEATING PRIOR TO
CLOUD/PRECIP FORMATION...SO STUCK CLOSE TO GUIDANCE IN THE LOWER TO
MID 80S FOR THESE AREAS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 343 AM CDT THU JUL 25 2013

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE
EAST CENTRAL CONUS INTO EARLY NEXT WEEK...CAUSING THE MID TO UPPER
LEVEL FLOW TO BE NORTHWESTERLY ACROSS THE PLAINS...BEFORE THE UPPER
LEVEL FLOW BECOMES ZONAL.

FRIDAY...AN MCS OR COMPLEX OF STORMS WILL BE ON GOING ACROSS
SOUTHEAST KS. THE NORTHERN EDGE OF WHICH MAY MOVE ACROSS THE
SOUTHERN COUNTIES OF THE CWA. THE MINOR H5 TROUGH OR MCV MAY CAUSE
ADDITIONAL ELEVATED THUNDERSTORMS NORTHWARD ACROSS ALL OF EAST
CENTRAL AND NORTHEAST KS...OR THE MCS MAY PROPAGATE SOUTHEAST INTO
EASTERN OK AND REMAIN WELL SOUTH OF THE CWA. ATTM...I KEPT THE
GREATEST RAIN CHANCES SOUTH OF I-35. THROUGH THE AFTERNOON HOURS A
DEEPER TROUGH ACROSS THE MIDWEST WILL AMPLIFY AND CAUSE A COLD FRONT
TO PUSH SOUTHEAST OF THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.
SKIES WILL CLEAR FROM NORTH TO SOUTH ACROSS THE CWA DURING THE
AFTERNOON HOURS. HIGHS ON FRIDAY WILL ONLY REACH THE LOWER TO MID
80S WITH NORTHERLY WINDS BEHIND THE FRONT.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SURFACE RIDGE OF HIGH
PRESSURE WILL BUILD SOUTHWEST ACROSS EASTERN KS. EXPECT A COOLER AND
DRIER AIRMASS TO ADVECT SOUTHWARD ACROSS THE CWA. HIGHS ON SATURDAY
WILL ONLY REACH THE UPPER 70S TO LOWER 80S. OVERNIGHT LOWS FRIDAY
NIGHT WILL DROP INTO THE THE MID TO UPPER 50S.

SUNDAY THROUGH WEDNESDAY...THE DEEP UPPER LEVEL TROUGH ACROSS
THE GREAT LAKES WILL FILL AND LIFT NORTHEAST INTO EASTERN CANADA AND THE
NORTHEASTERN US. THE FLOW ACROSS THE PLAINS WILL BECOME ZONAL. MINOR
H5 TROUGHS EMBEDDED IN THE ZONAL FLOW ALOFT WILL MOVE EAST ACROSS
THE PLAINS AND MAY PROVIDE ENOUGH ASCENT FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. INCREASING WAA AT THE 850 MB TO 700 MB
LEVEL MAY PROVIDE ADDITIONAL ASCENT AS WELL. HIGHS WILL WARM BACK
INTO THE LOWER TO MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1242 PM CDT THU JUL 25 2013

CONCERNS FOR RATHER HIGH BASED CONVECTION RULE THE BULK OF THIS
FORECAST. INITIAL WAVES OF PRECIPITATION CONTINUE TO INCREASE IN
INTENSITY AND LOOKS LIKE INITIAL STRONGER STORMS WILL IMPACT KMHK
AROUND 20Z. BEST CHANCES FOR PERSISTENT LIMITATIONS APPEAR TO
COME AROUND 11Z WITH A COLD FRONT...WHEN CEILINGS SHOULD DROP TO
MVFR LEVELS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JL
LONG TERM...GARGAN
AVIATION...65
Hazardous weather outlook, Jul 25, 2:54 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT THU JUL 25 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-260900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 AM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE
AREA TODAY AND LAST INTO THE NIGHT. SOME OF THE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY ACROSS NORTHEAST
AND EAST CENTRAL KANSAS...MAINLY DURING THE MORNING HOURS. ADDITIONAL
THUNDERSTORM CHANCES EXIST FROM SUNDAY EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 25, 2:20 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT THU JUL 25 2013

KSZ035-252045-
DICKINSON-
320 PM CDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...ENTERPRISE...MOONLIGHT...CHAPMAN AND WOODBINE. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3901 9734 3908 9697 3897 9697 3896 9695
      3879 9693 3884 9735
TIME...MOT...LOC 2020Z 271DEG 28KT 3892 9719

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 25, 2:38 PM CST to 2:40 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.920, -97.210

Measured wind gust.

Thunderstorm Wind, Dickinson

When
July 25, 2:39 PM CST to 2:41 PM CST
Where
Dickinson County, 4.18 mi S of Abilene Wright Arpk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -97.210

Estimated wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458454, 458456.